Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 189, NWS Indianapolis, IN

September 19, 2005Randolph County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 19, 2005, 7:41 PM EST for Randolph County, Indiana. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2005, 7:41 PM EST (00:41 UTC)
Expired
Sep 19, 2005, 8:15 PM EST
In force
34 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Randolph County, IN

The radar

The Indianapolis radar (KIND), 115 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 7:45 PM ESTTSTM WND DMG9 Sw Winchester, INNUMEROUS LARGE LIMBS DOWNED ALONG AND SOUTH OF US36.
Sep 19, 7:50 PM ESTHAIL 0.75Modoc, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2005-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2005-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-332 J/kg
Mixed-layer LCL
1721 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 200041
SVRIND
INC135-200115-
/O.NEW.KIND.SV.W.0189.050920T0041Z-050920T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
741 PM EST MON SEP 19 2005

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANDOLPH COUNTY IN EAST CENTRAL INDIANA

* UNTIL 815 PM EST

* AT 737 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR MODOC...OR ABOUT
  16 MILES SOUTHEAST OF MUNCIE...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LYNN AROUND 800 PM EST
  SARATOGA AROUND 805 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4014 8520 4003 8519 4004 8484 4029 8482

$$

KOCH
1 follow-up statement
000 
WWUS53 KIND 200056
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
756 PM EST MON SEP 19 2005

INC135-200115-
/O.CON.KIND.SV.W.0189.000000T0000Z-050920T0115Z/
RANDOLPH-
756 PM EST MON SEP 19 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EST
FOR CENTRAL RANDOLPH COUNTY...

AT 755 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR LYNN...
OR ABOUT 16 MILES WEST OF GREENVILLE...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  UNION CITY AROUND 810 PM EST

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EST
MONDAY EVENING FOR NORTHWESTERN INDIANA.

LAT...LON 4014 8520 4003 8519 4004 8484 4029 8482

$$

KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 3:00 PM EST, 4 hours 41 minutes earlier.

Area forecast discussion, Sep 19, 3:00 PM EST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EST MON SEP 19 2005

.DISCUSSION...FORECAST FOCUS WILL BE ON TIMING OF THUNDERSTORMS THIS
EVENING.

MODELS ARE VERY SIMILAR WITH TIMING FROPA AND UPPER FEATURES SO WILL
USE A BLEND.

AT 18Z ILX SOUNDING ALONG WITH ACARS DATA CONFIRMS THE PRESENCE OF A
700-750MB CAP.  THIS IS EVIDENT IN THE LACK OF CU FORMING.  SUNNY
SKIES AND SOME PRE-FRONTAL COMPRESSION HAVE CONSPIRED TO RAISE
TEMPERATURES INTO THE MID AND UPPER 80S IN MOST OF CENTRAL INDIANA
WITH OUR SOUTHERN AREA INTO THE LOW 90S.  CHALLENGE IS WHEN SAID CAP
WILL ERODE OR BE BROKEN.  AT THIS TIME MOST THINGS POINT TO IT BEING
BROKEN AS OPPOSED TO ERODING.  WITH SUNSET IN ABOUT 3 HOURS ITS
POSSIBLE THAT SOME EROSION COULD OCCUR BUT WITH SUCH STRONG WARM
ADVECTION ONGOING THAT WILL BE NEGATED.  THE NEXT POSSIBILITY WILL
BE ALONG THE FRONT AS THUNDERSTORMS ARE ALREADY OCCURING IN
ILLINOIS.  ATMS OVER CENTRAL INDIANA IS VERY UNSTABLE WITH LIS IN
THE -6 TO -8 RANGE AND MODIFIED ILX SOUNDING SHOWING CAPES IN THE
AREA OF 2000J/KG.  MEAN MOTION WILL REMAIN DUE EAST AT FIRST...AT
LEAST UNTIL THE FRONT GETS CLOSER.  AT 19Z SAID FRONT WAS OVER
NORTHERN MO/IL WITH STORMS STRUNG OUT ALONG IT.  ALL THAT SAID WILL
ADJUST TIMING OF TSRA IN GRIDS TO COINCIDE MORE WITH WHATS CURRENTLY
GOING ON WITH THE TSRA CLUSTER IN NORTHERN ILLINOIS AND FROPA.
DAMAGING WIND AND HAIL WILL BE THE MAIN THREAT.

AFTER TONIGHT THERE WILL BE A PERIOD OF QUIET WEATHER BEFORE ANOTHER
CHANCE OF RAIN THIS WEEKEND.  MODELS HAVE BEEN UNSETTLED IN TIMING
OF THE FRONT ON FRI/SAT SO WILL KEEP CURRENT POPS IN ON FRIDAY AND
SEE IF LATER RUNS PROVIDE MORE CONSISTENCY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SALLY
Hazardous weather outlook, Sep 19, 4:29 PM EST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
429 PM EST MON SEP 19 2005

INZ021-028>031-035>049-051>057-060>065-067>072-202130-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
429 PM EST MON SEP 19 2005

...SEVERE STORMS POSSIBLE INTO THIS EVENING ACROSS CENTRAL
INDIANA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED:

DAMAGING WINDS...LARGE HAIL...FLASH FLOODING...ISOLATED TORNADOES
FREQUENT LIGHTNING WILL ALSO OCCUR.

AREAS AFFECTED AND TIMING:

THE STRONGEST STORMS WILL AFFECT AREAS NORTH OF INTERSTATE 70 FROM
LATE THIS AFTERNOON THROUGH MIDNIGHT. AREAS SOUTH OF INTERSTATE 70
WILL SEE SCATTERED STRONG STORMS THROUGH SUNSET THEN AN INCREASING
THREAT FOR SEVERE WEATHER AS THE EVENING PROGRESSES.

DISCUSSION:

STORMS WILL SPREAD SOUTH AND EAST ACROSS CENTRAL INDIANA AHEAD OF
A COLD FRONT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

In the hours before

Local storm report, Sep 19, 6:46 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
646 PM EST MON SEP 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND GST     BROWNSBURG              39.84N 86.39W
09/19/2005  55 MPH           HENDRICKS          IN   NWS EMPLOYEE

&&

CP
Local storm report, Sep 19, 6:56 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
656 PM EST MON SEP 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TSTM WND GST     7 SW INDIANAPOLIS       39.70N 86.24W
09/19/2005  60 MPH           MARION             IN   ASOS

&&

CP
Local storm report, Sep 19, 7:06 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
706 PM EST MON SEP 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     7 NE INDIANAPOLIS       39.85N 86.05W
09/19/2005  50 MPH           MARION             IN   AMATEUR RADIO

&&

CP
Special weather statement, Sep 19, 7:30 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
730 PM EST MON SEP 19 2005

INZ021-028>031-035>044-200400-
BOONE-CARROLL-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HOWARD-MADISON-
MONTGOMERY-PARKE-RANDOLPH-TIPPECANOE-TIPTON-VERMILLION-WARREN-
730 PM EST MON SEP 19 2005

...SEVERE THUNDERSTORM WATCH NUMBER 801 REMAINS VALID UNTIL 11 PM
EST FOR THE FOLLOWING AREA...

IN INDIANA THIS WATCH INCLUDES 15 COUNTIES

IN CENTRAL INDIANA

BOONE... CLINTON... HAMILTON...
HOWARD... MADISON... TIPTON...

IN EAST CENTRAL INDIANA

DELAWARE... RANDOLPH...

IN NORTH CENTRAL INDIANA

CARROLL...

IN WEST CENTRAL INDIANA

FOUNTAIN... MONTGOMERY... PARKE...
TIPPECANOE... VERMILLION... WARREN...

THIS INCLUDES THE CITIES OF...ANDERSON...CRAWFORDSVILLE...
FRANKFORT...KOKOMO...LAFAYETTE AND MUNCIE.
Local storm report, Sep 19, 7:32 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
732 PM EST MON SEP 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     NEW CASTLE              39.92N 85.36W
09/19/2005                   HENRY              IN   AMATEUR RADIO

            POWER LINES, TREES/LIMBS DOWN

0725 PM     TSTM WND DMG     GREENFIELD              39.79N 85.77W
09/19/2005                   HANCOCK            IN   TRAINED SPOTTER

            TREES/LIMBS DOWN

&&

CP
Local storm report, Sep 19, 7:38 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
738 PM EST MON SEP 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     NEW CASTLE              39.92N 85.36W
09/19/2005                   HENRY              IN   AMATEUR RADIO

            11 IN DIAMETER HEALTHY TREE DOWN AT 11TH AND BROAD

0730 PM     TSTM WND DMG     SPICELAND               39.84N 85.44W
09/19/2005                   HENRY              IN   AMATEUR RADIO

            POWER POLE SNAPPED OFF AT 10 FT UP

&&

CP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 7:27 PM ESTSevere Thunderstorm WarningINDHenry, Rush33 min
Sep 19, 7:31 PM ESTSevere Thunderstorm WarningINDBartholomew, Decatur44 min
Sep 19, 10:31 PM ESTSevere Thunderstorm WarningINDKnox29 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.